×

zbMATH — the first resource for mathematics

Modeling of pseudo-rational exemption to vaccination for SEIR diseases. (English) Zbl 1304.92118
Summary: A challenge to disease control in modern societies is the spread of pseudo-rational exemption to vaccination, as a consequence of a comparison between the steadily declining risk of infection, and the perceived risk of side effects from the vaccine. Here we consider rational exemption in an SEIR model with information dependent vaccination where individuals use information on the spread of the disease as their information set. Using suitable assumptions, we show the dynamic implications of the interaction between rational exemption and current information. In particular, we show that the vaccinating behavior depending on current information can trigger oscillations, differently from the case of SIR diseases, where an information delay is needed to induce oscillations.

MSC:
92D30 Epidemiology
PDF BibTeX Cite
Full Text: DOI
References:
[1] Anderson, R. M.; May, R. M., Infectious diseases in humans: dynamics and control, (1991), Oxford University Press Oxford
[2] Auld, C., Choices, beliefs, and infectious disease dynamics, J. Health. Econ., 22, 361-377, (2003)
[3] Bacaër, N.; Guernaoui, S., The epidemic threshold of vector-borne diseases with seasonality, J. Math. Biol., 53, 421-436, (2006) · Zbl 1098.92056
[4] Bauch, C. T., Imitation dynamics predict vaccinating behavior, Proc. R. Soc. London B, 272, 1669-1675, (2005)
[5] Bauch, C. T.; Earn, D. J.D., Vaccination and the theory of games, Proc. Natl. Acad. Sci. USA, 101, 13391-13394, (2004) · Zbl 1064.91029
[6] Beretta, E.; Kon, R.; Takeuchi, Y., Nonexistence of periodic solutions in delayed Lotka-Volterra systems, Nonlinear Anal. RWA, 3, 107-129, (2002) · Zbl 1091.34037
[7] Beretta, E.; Solimano, F.; Takeuchi, Y., Negative criteria for the existence of periodic solutions in a class of delay-differential equations, Nonlinear Anal. TMA, 50, 941-966, (2002) · Zbl 1087.34542
[8] Bhattacharyya, S.; Bauch, C. T., Wait and see vaccinating behaviour during a pandemic: a game theoretic analysis, Vaccine, 29, 5519-5525, (2011)
[9] Brito, D. L.; Sheshinski, E.; Intriligator, M. D., Externalities and compulsory vaccinations, J. Public Econ., 45, 69-90, (1991)
[10] Buonomo, B.; d’Onofrio, A.; Lacitignola, D., Globally stable endemicity for infectious diseases with information-related changes in contact patterns, Appl. Math. Lett., 25, 1056-1060, (2012) · Zbl 1243.92044
[11] Buonomo, B.; d’Onofrio, A.; Lacitignola, D., Global stability of an SIR epidemic model with information dependent vaccination, Math. Biosci., 216, 9-16, (2008) · Zbl 1152.92019
[12] Buonomo, B.; d’Onofrio, A.; Lacitignola, D., Rational exemption to vaccination for non-fatal SIS diseases: globally stable and oscillatory endemicity, Math. Biosci. Eng., 7, 561-578, (2010) · Zbl 1260.92048
[13] Buonomo, B.; Lacitignola, D., General conditions for global stability in a single species population-toxicant model, Nonlinear Anal. RWA, 5, 749-762, (2004) · Zbl 1074.92036
[14] Buonomo, B.; Lacitignola, D., On the use of the geometric approach to global stability for three dimensional ODE systems: a bilinear case, J. Math. Anal. Appl., 348, 255-266, (2008) · Zbl 1158.34033
[15] Buonomo, B.; Vargas De-León, C., Global stability for an HIV-1 infection model including an eclipse stage of infected cells, J. Math. Anal. Appl., 385, 709-720, (2012) · Zbl 1223.92024
[16] Capasso, V., Mathematical structures of epidemic systems, (2008), Springer · Zbl 1141.92035
[17] De la Sen, M.; Ibeas, A.; Alonso-Quesada, S., On vaccination controls for the SEIR epidemic model, Commun. Nonlinear Sci. Numer. Simul., 17, 2637-2658, (2012) · Zbl 1243.92040
[18] d’Onofrio, A., Stability properties of pulse vaccination strategy in SEIR epidemic model, Math. Biosci., 179, 57-72, (2002) · Zbl 0991.92025
[19] d’Onofrio, A.; Manfredi, P., Information-related changes in contact patterns may trigger oscillations in the endemic prevalence of infectious diseases, J. Theoret. Biol., 256, 473-478, (2009) · Zbl 1400.92570
[20] d’Onofrio, A.; Manfredi, P.; Salinelli, E., Vaccinating behaviour, information, and the dynamics of SIR vaccine preventable diseases, Theor. Popul. Biol., 71, 301-317, (2007) · Zbl 1124.92029
[21] d’Onofrio, A.; Manfredi, P.; Salinelli, E., Dynamical effects of information-dependent vaccination patterns for fatal diseases, Math. Med. Biol., 25, 337-357, (2008) · Zbl 1154.92031
[22] Efimov, D. V.; Fradkov, A. L., Oscillatority of nonlinear systems with static feedback, SIAM J. Control Optim., 48, 618-640, (2009) · Zbl 1204.34084
[23] Efimov, D. V.; Fradkov, A. L., Yakubovich’s oscillatority of Circadian oscillations models, Math. Biosci., 216, 187-191, (2008) · Zbl 1166.92018
[24] Fine, P. E.M.; Clarkson, J. A., Individual versus public priorities in the determination of optimal vaccination policies, Am. J. Epidemiol., 124, 1012-1020, (1986)
[25] Freedman, H. I.; Ruan, S.; Tang, M., Uniform persistence and flows near a closed positively invariant set, J. Differential Equations, 6, 583-600, (1994) · Zbl 0811.34033
[26] Funk, S.; Salathe, M.; Jansen, V. A.A., Modelling the influence of human behaviour on the spread of infectious diseases: a review, J. Royal Soc. Interface, 7, 1247-1256, (2010)
[27] Geoffard, P. Y.; Philipson, T., Disease eradication: private versus public vaccination, Am. Econ. Rev., 87, 222-230, (1997)
[28] Hatzopoulos, V.; Taylor, M.; Simon, P. L.; Kiss, I. Z., Multiple sources and routes of information transmission: implications for epidemic dynamics, Math. Biosci., 231, 197-209, (2011) · Zbl 1216.92053
[29] Hutson, V.; Schmitt, K., Permanence and the dynamics of biological systems, Math. Biosci., 111, 1-71, (1992) · Zbl 0783.92002
[30] Kiss, I. Z.; Cassell, J.; Recker, M.; Simon, P. L., The impact of information transmission on epidemic outbreaks, Math. Biosci., 225, 1-10, (2010) · Zbl 1188.92033
[31] Li, M. Y.; Muldowney, J. S., On bendixson’s criterion, J. Differential Equations, 106, 27-39, (1993) · Zbl 0786.34033
[32] Li, M. Y.; Muldowney, J. S., A geometric approach to global-stability problems, SIAM J. Math. Anal., 27, 1070-1083, (1996) · Zbl 0873.34041
[33] Li, M. Y.; Muldowney, J. S., Global stability for the SEIR model in epidemiology, Math. Biosci., 125, 155-164, (1995) · Zbl 0821.92022
[34] Manfredi, P.; d’Onofrio, A., Modeling the interplay between human behavior and the spread of infectious diseases, (2013), Springer · Zbl 1276.92002
[35] Martin, R. H., Logarithmic norms and projections applied to linear differential systems, J. Math. Anal. Appl., 45, 432-454, (1974) · Zbl 0293.34018
[36] Melesse, D. Y.; Gumel, A. B., Global asymptotic properties of an SEIRS model with multiple infectious stages, J. Math. Anal. Appl., 366, 202-217, (2010) · Zbl 1184.92043
[37] Muldowney, J. S., Compound matrices and ordinary differential equations, Rocky Mountain J.Math., 20, 857-872, (1990) · Zbl 0725.34049
[38] Murray, J. D., (Mathematical Biology, Interdisciplinary Applied Mathematics, vol. 17, (2002), Springer)
[39] Nakata, Y.; Kuniya, T., Global dynamics of a class of SEIRS epidemic models in a periodic environment, J. Math. Anal. Appl., 363, 230-237, (2010) · Zbl 1184.34056
[40] Olsen, L. F.; Schaffer, W. M., Chaos versus noisy periodicity: alternative hypotheses for childhood epidemics, Science, 249, 499-504, (1990)
[41] Reluga, T. C.; Bauch, C. T.; Galvani, A. P., Evolving public perceptions and stability uptake, Math. Biosci., 204, 185-198, (2006) · Zbl 1104.92042
[42] Salmon, D. A.; Teret, S. P.; MacIntyre, C. R.; Salisbury, D.; Burgess, M. A.; Halsey, N. A., Compulsory vaccination and conscientious or philosophical exemptions: past, present and future, Lancet, 367, 436-442, (2006)
[43] Schwartz, I. B.; Smith, H. L., Infinite subharmonic bifurcation in an SEIR epidemic model, J. Math. Biol., 18, 233-253, (1983) · Zbl 0523.92020
[44] Vardavas, R.; Breban, R.; Blower, S., Can influenza epidemics be prevented by voluntary vaccination?, PLoS Comput. Biol., 3, 796-802, (2007)
[45] Wang, L.; Li, M. Y., Mathematical analysis of the global dynamics of a model for HIV infection of CD4+ T cells, Math. Biosci., 200, 44-57, (2006) · Zbl 1086.92035
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.